We certainly have important education to accomplish with patients and health professionals regarding the new higher concentration insulin products that are available only in a pen, including U-300 TOUJEO (insulin glargine), U-200 TRESIBA (insulin degludec), and U-200 HUMALOG (insulin lispro). U-500 insulin is also available in a pen (HUMULIN), although vials remain on the market. Patients may not understand proper dosing and dose measurement with these higher concentrations of insulin products.
www red DiabetiologNytt
A patient who was previously using LANTUS (insulin glargine) U-100 was switched to Toujeo U-300. He was given pen needles to use with Toujeo, but at home, he decided to use the insulin pen cartridge as a vial. He drew up a dose with a leftover U-100 syringe, filling it to the 1000 unit mark, the same daily Lantus dose he had been taking. This resulted in a dose of 300 units of Toujeo, which led to hypoglycemia requiring hospital admission.
Although the safety of using pen cartridges as a vial is questionable, health professionals who administer insulin have also used insulin pen cartridges as vials, sometimes even with hospital authorization. Using a U-100 syringe to measure higher concentrations of insulin could lead to a serious overdose, as in the above case. It is also a risk if insulin pump users take insulin from U-200 or U 300 and use in the syringe to the insulin pump, instead of ordinary insulin pump insulin 100 Units/ml
With U-500, not only is there a risk of an overdose, but under dosing is also possible. In the past, many patients using vials of U-500 insulin measured their dose with a U-100 syringe but, used the syringe scale to measure only 20% of the actual dose. For example, 40 units on the U-100 syringe scale is 200 units of U-500 insulin. If patients now use the new U-500 pen and dial only the number of units they previously measured (40 units), the patient would receive only one-fifth of the prescribed dose.
With the various high concentration insulin products now available in pens, it is important to be informed and warn both patients and health professionals about these new potential insulin coma risks.